Alert archive / Wisconsin / Flash Flood Warnings in 2020
Flash Flood Warning 10, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Aug 28, 2020, 5:58 AM CDT for Jackson County, Juneau County, Monroe County, Wisconsin. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2020, 5:58 AM CDT (10:58 UTC)
- Expired
- Aug 28, 2020, 9:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, WI, Juneau County, WI, Monroe County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 6:00 AM CDT | HEAVY RAIN 3.2 | 2 N Cloverdale, WI | MESONET STATION NCHW3 2 N CLOVERDALE. |
| Aug 28, 7:00 AM CDT | HEAVY RAIN 3.5 | 2 N Cloverdale, WI | MESONET STATION NCHW3 2 N CLOVERDALE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1605 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted.
206
WGUS53 KARX 281058
FFWARX
WIC053-057-081-281445-
/O.NEW.KARX.FF.W.0010.200828T1058Z-200828T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
558 AM CDT Fri Aug 28 2020
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Northwestern Juneau County in central Wisconsin...
Southeastern Jackson County in west central Wisconsin...
Northeastern Monroe County in west central Wisconsin...
* Until 945 AM CDT.
* At 557 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Necedah, Warrens, Cutler, City Point, Finley, Mather, The Meadow
Valley Flowage, Normay Ridge, Meadow Valley, Bear Bluff Township,
The Sprague Mather Flowage, The Rezin Landing Strip, Shennington,
Sprague, The Necedah Wildlife Refuge, Cloverdale, Potters Flowage,
Jellystone Park Near Warrens, I 94 Exit 135 and Pray.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4442 9060 4442 9032 4425 9032 4425 8990
4423 8991 4422 8993 4420 8992 4420 8993
4418 8992 4417 8993 4417 8997 4413 8999
4412 9002 4409 9003 4404 9003 4402 9000
4401 9001 4399 8997 4401 9031 4416 9060
FLASH FLOOD...RADAR INDICATED
$$
NMB3 follow-up statements
659
WGUS73 KARX 281243
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
743 AM CDT Fri Aug 28 2020
WIC053-057-081-281445-
/O.CON.KARX.FF.W.0010.000000T0000Z-200828T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson WI-Juneau WI-Monroe WI-
743 AM CDT Fri Aug 28 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT THIS
MORNING FOR NORTHWESTERN JUNEAU, SOUTHEASTERN JACKSON AND
NORTHEASTERN MONROE COUNTIES...
At 742 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, highways, and
streets as well as other drainage and low lying areas.
Some locations that will experience flash flooding include...
Necedah, Warrens, Cutler, City Point, Finley, Mather, The Meadow
Valley Flowage, Normay Ridge, Meadow Valley, Bear Bluff Township,
The Sprague Mather Flowage, The Rezin Landing Strip, Shennington,
Sprague, The Necedah Wildlife Refuge, Cloverdale, Potters Flowage,
Jellystone Park Near Warrens, I 94 Exit 135 and Pray.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4442 9060 4442 9032 4425 9032 4425 8990
4423 8991 4422 8993 4420 8992 4420 8993
4418 8992 4417 8993 4417 8997 4413 8999
4412 9002 4409 9003 4404 9003 4402 9000
4401 9001 4399 8997 4401 9031 4416 9060
FLASH FLOOD...RADAR INDICATED
$$
Shea193
WGUS73 KARX 281411
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
911 AM CDT Fri Aug 28 2020
WIC053-057-081-281445-
/O.CON.KARX.FF.W.0010.000000T0000Z-200828T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson WI-Juneau WI-Monroe WI-
911 AM CDT Fri Aug 28 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT THIS
MORNING FOR NORTHWESTERN JUNEAU, SOUTHEASTERN JACKSON AND
NORTHEASTERN MONROE COUNTIES...
At 909 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 2
and 4 inches of rain have fallen. Flash flooding is still possible.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Necedah, Warrens, Cutler, City Point, Finley, Mather, The Meadow
Valley Flowage, Normay Ridge, Meadow Valley, Bear Bluff Township,
The Sprague Mather Flowage, The Rezin Landing Strip, Shennington,
Sprague, The Necedah Wildlife Refuge, Cloverdale, Potters Flowage,
Jellystone Park Near Warrens, I 94 Exit 135 and Pray.
Additional rainfall amounts up to 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farm land, and other low lying
spots.
&&
LAT...LON 4442 9060 4442 9032 4425 9032 4425 8990
4423 8991 4422 8993 4420 8992 4420 8993
4418 8992 4417 8993 4417 8997 4413 8999
4412 9002 4409 9003 4404 9003 4402 9000
4401 9001 4399 8997 4401 9031 4416 9060
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Shea459
WGUS73 KARX 281444
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
944 AM CDT Fri Aug 28 2020
WIC053-057-081-281454-
/O.EXP.KARX.FF.W.0010.000000T0000Z-200828T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson WI-Juneau WI-Monroe WI-
944 AM CDT Fri Aug 28 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 945 AM CDT THIS MORNING FOR
NORTHWESTERN JUNEAU, SOUTHEASTERN JACKSON AND NORTHEASTERN MONROE
COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flash Flood Watch remains in effect until 700 PM CDT Friday for a
portion of west central Wisconsin.
LAT...LON 4442 9060 4442 9032 4425 9032 4425 8990
4423 8991 4422 8993 4420 8992 4420 8993
4418 8992 4417 8993 4417 8997 4413 8999
4412 9002 4409 9003 4404 9003 4402 9000
4401 9001 4399 8997 4401 9031 4416 9060
$$
SheaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:28 AM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 28, 3:28 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 328 AM CDT Fri Aug 28 2020 .SHORT TERM...(Today and tonight) Issued at 305 AM CDT Fri Aug 28 2020 A complex of severe storms was rolling east out of South Dakota early this morning. This complex is expected to continue moving east across the southern portions of Minnesota with good clustering by the hi-res meso-scale models showing this entering the western portions of the forecast around around 13Z. This complex will still have the potential to be severe as it comes rolling with with the 28.06Z RAP showing between 1000 and 1500 J/kg of ML CAPE residing west of the Mississippi River with excellent deep layer shear of 50+ knots in the 0-3 km layer. Forecast soundings from the RAP suggest mid-level lapse rates will be below 7 C/km for the most part, so damaging winds and heavy rains look to be the main threats. With a quite rapid eastward movement, this complex should progress quickly across the forecast and be exiting the area by 17Z at the latest. During the afternoon, an upper level low will be progressing east across Manitoba with the southern extent of the associated short wave trough working across North Dakota into northern Minnesota. At the same time, additional short wave troughs look to be coming out of South Dakota and moving across southern Minnesota and northern Iowa. A surface low is forecast to form over South Dakota early this morning and work northeast toward the short wave trough with the Canadian upper level low. This is expected to drag the front currently over the area back to the north as warm front with a cold front expected to move in from the west as the surface low progresses into northern Wisconsin this afternoon. This cold front may be the focus for another round of severe weather this afternoon. The 28.00Z NAM is very robust with the CAPE ahead of the surface front showing ML CAPE of 3500+ J/kg from northeast Iowa into southwest Wisconsin where it has an axis of mid 70s surface dew points. It also shows 35+ knots of shear in the 0-3 km layer in place over the CAPE pool. The 28.06Z RAP and 28.00Z HREF are similar in placement with the CAPE pool but suggest it may be more on the order of 2500 J/kg. The RAP has been trending stronger with the shear and at this point is very similar with what the NAM is showing. This should support an environment where discrete storms, possibly supercells, may form as the front pushes in. Mid-level lapse rates look to be in the 7-8 C/km range would support the formation of large hail and forecast hodographs show decent curvature in the lowest 3 km to suggest at least an isolated tornado is possible. The big unknown on the severe threat for this afternoon is the impact this morning's convection will have on the recovery into the afternoon. It's possible that the cold pool from this morning's convection could push the front too far south to not allow it to lift back north this afternoon and keep the warm sector from getting back into the area. Also, the heating may be held back some by the left over cloud cover and limit the amount of CAPE that forms. These trends will have to monitored through the day to help refine the forecast. .LONG TERM...(Saturday through Thursday) Issued at 305 AM CDT Fri Aug 28 2020 With the focus on the short term, have only given the longer term a quick glance this morning. The next chance for rain looks to come in for late Sunday night into Monday. Another upper level low should be moving across central Canada with a long wave trough extending into the Upper Midwest. This will push another cold front across the area to provide the focus for a round of showers and storms. After that system moves through, the long wave troughing looks to remain over the Midwest. As short wave troughs ripple through this flow, there will be periodic small chances for additional rain through Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1108 PM CDT Thu Aug 27 2020 Shower and storm activity near LSE expected to shift east by the beginning of the TAF period with the rest of the overnight hours looking dry for both airfields. Monitoring current complex of storms out over the Dakotas, as it is expected to morph into somewhat of broken, bowing line that races eastward towards the area around daybreak. General consensus among hi-res guidance has it racing through the TAF sites roughly between 11-15Z. Could be some gusty winds as the leading edge pushes through, and can't rule out some pop up activity just ahead of its arrival. If it arrives as intense as guidance suggests, expect tempo MVFR to perhaps IFR visibility reductions and possibly lowering cigs. Likely some lingering showers through late morning and then we should see dry conditions thereafter for RST. LSE could see some scattered redeveloping storms mid to late afternoon, but that will depend on whether morning activity clears out quickly enough to allow the atmosphere time to recover and destabilize through mid- afternoon. Due to the low confidence, will just continue with VCTS for now through early evening. Light east/southeast winds early this morning will gradually veer southwest to west through the day, eventually becoming north...and eventually northwest by evening once a cold front pushes through. Expect some afternoon gustiness to 20-25 knots. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...Flash Flood Watch through this evening for WIZ034-042>044. MN...None. IA...None. && SHORT TERM...04 LONG TERM...04 AVIATION...Kurz
Hazardous weather outlook, Aug 28, 4:51 AM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 451 AM CDT Fri Aug 28 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 451 AM CDT Fri Aug 28 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Severe storms will be possible this morning for locations generally north of Interstate 90. Damaging winds, large hail and locally heavy rains leading to flash flooding will be possible. Another round of severe storms will be possible this afternoon generally south of Interstate 90. Large hail, possibly up to 2 inches in diameter, and damaging wind gusts up to 70 mph will be the main threats. An isolated tornado could also occur. A Flash Flood Watch is in effect for portions of western Wisconsin today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be on and off chances for additional storms from Sunday night through Thursday. At this time, organized severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today, especially during the afternoon. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04
In the hours before
Local storm report, Aug 28, 4:40 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
440 AM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM FLASH FLOOD TOMAH 43.99N 90.50W
08/28/2020 MONROE WI LAW ENFORCEMENT
REPORTS OF FLOODED ROADS IN THE TOMAH AREA.
&&Local storm report, Aug 28, 4:42 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
442 AM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 AM FLASH FLOOD MAUSTON 43.80N 90.08W
08/28/2020 JUNEAU WI LAW ENFORCEMENT
WATER COMING UP UNDER TO DOOR AT THE
SHERIFFS OFFICE.
&&Local storm report, Aug 28, 4:43 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
443 AM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 AM FLASH FLOOD 1 SE MAUSTON 43.79N 90.06W
08/28/2020 JUNEAU WI LAW ENFORCEMENT
WATER OVER ROADWAYS.
&&Special weather statement, Aug 28, 5:03 AM CDT, 55 minutes before
Special Weather Statement National Weather Service La Crosse WI 503 AM CDT Fri Aug 28 2020 MNZ079-086-087-094-281230- Wabasha-Dodge-Olmsted-Mower- Including the cities of Wabasha, Dodge Center, Rochester, and Austin 503 AM CDT Fri Aug 28 2020 ...Thunderstorms Expected This Morning... A complex of showers and thunderstorms is moving across Minnesota and is expected to affect southeast Minnesota between 6 and 9 am. Brief heavy rainfall and frequent lightning are to be expected with the storms. However, some of the storms could be severe with large hail and damaging winds. A Severe Thunderstorm Watch is in effect until 9 am. Baumgardt
Local storm report, Aug 28, 5:14 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
514 AM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 AM HEAVY RAIN NEW LISBON 43.87N 90.17W
08/28/2020 M6.62 INCH JUNEAU WI MESONET
MESONET STATION FW6192 NEW LISBON. PREVIOUS
6 HOURS.
&&Special weather statement, Aug 28, 5:35 AM CDT, 23 minutes before
Special Weather Statement National Weather Service La Crosse WI 535 AM CDT Fri Aug 28 2020 MNZ079-086-087-094-281230- Wabasha-Dodge-Olmsted-Mower- Including the cities of Wabasha, Dodge Center, Rochester, and Austin 535 AM CDT Fri Aug 28 2020 ...Thunderstorms Moving In This Morning... Showers and thunderstorms will move across southeast Minnesota through 9 am. Wind gusts to 40 mph, small hail, and frequent lightning will accompany the storms. Be aware that brief heavy rainfall will slow your commute as well. However, isolated storms could be severe with hail to 1" in diameter and damaging winds. A Severe Thunderstorm Watch is in effect until 9 am. Baumgardt
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:13 PM CDT | Special Weather Statement | ARX | Juneau | 47 min |
| Aug 27, 7:35 PM CDT | Flash Flood Watch | ARX | Adams, Jackson, Juneau, Monroe | 17 hr |
| Aug 27, 10:14 PM CDT | Special Weather Statement | ARX | La Crosse, Monroe | 31 min |
| Aug 27, 10:43 PM CDT | Special Weather Statement | ARX | Monroe, Vernon | 47 min |
| Aug 27, 11:13 PM CDT | Special Weather Statement | ARX | Adams | 47 min |
| Aug 27, 11:49 PM CDT | Special Weather Statement | ARX | Sauk | 41 min |
| Aug 28, 12:28 AM CDT | Flash Flood Warning | ARX | Adams, Juneau | 6 hr |
| Aug 28, 1:32 AM CDT | Special Weather Statement | ARX | Jackson | 43 min |
| Aug 28, 3:28 AM CDT | Flash Flood Warning | ARX | Monroe | 4 hr |
| Aug 28, 4:02 AM CDT | Flash Flood Warning | ARX | Juneau | 3 hr |
| Aug 28, 6:25 AM CDT | Special Weather Statement | ARX | Buffalo | 65 min |
| Aug 28, 6:48 AM CDT | Areal Flood Warning | ARX | Adams, Juneau | 6 hr |
| Aug 28, 6:52 AM CDT | Special Weather Statement | ARX | Buffalo, Clark, Jackson, Taylor, Trempealeau | 68 min |
| Aug 28, 7:07 AM CDT | Areal Flood Warning | ARX | Juneau, Monroe | 6 hr |
| Aug 28, 7:35 AM CDT | Special Weather Statement | ARX | Clark, Jackson, La Crosse, Monroe, Taylor, Trempealeau and 1 more | 70 min |
| Aug 28, 8:33 AM CDT | Special Weather Statement | ARX | Adams, Crawford, Juneau, La Crosse, Monroe, Richland and 1 more | 72 min |
| Aug 28, 12:41 PM CDT | Areal Flood Warning | ARX | Adams, Jackson, Juneau, Monroe | 20 hr |
| Aug 28, 3:30 PM CDT | Special Weather Statement | ARX | Grant | 30 min |
| Aug 28, 3:57 PM CDT | Special Weather Statement | ARX | Grant | 33 min |
| Aug 28, 4:25 PM CDT | Special Weather Statement | ARX | Grant | 35 min |
Nearby
Flash Flood Warnings in Wisconsin, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.